MAUDE Adverse Event Report: DERMA SCIENCES, INC. MEDIHONEY GEL IN TUBE, 1.5 FL OZ FLIPCAP - STERILE

DERMA SCIENCES, INC. MEDIHONEY GEL IN TUBE, 1.5 FL OZ FLIPCAP - STERILE
Catalog Number 31815
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Bacterial Infection (1735); Sepsis (2067)
Date of Event 07/26/2024
Type of Reportable Event Serious Injury
Event or Problem Description
Medwatch report #: mw5165991; mw5165992.It was reported: "my mother went into the hospital with severe sepsis and staphylococcus epidermis bacteria.Prior to this she was being treated at home for wound care.The home health aid was using medihoney gel to treat her wounds at the time she contracted the infection.It was determined that the infection started at a wound on her leg where she was being treated with the medihoney gel.Today i received a letter from cardinal health that was a notice for urgent medical recall.It states that there was a manufacturing error with the seal, and it was possible that it could get contaminated.It states the date and lot lumber of the medihoney in question of which i have in my possession and unopened box of the product that matches the date and lot number of the product in question.The dates of use of this product correspond to the times that medihoney was administered to and subsequently admitted to the hospital with the infection.This happened on two occasions.Once home from the hospital the first time she was again administered medihoney by the home health aide.She again was admitted to the hospital with sepsis and a staph infection.Among her other conditions i suspect that this led to her passing on 2024.Treating a small wound on her leg.".
 
Additional Manufacturer Narrative
An investigation has been initiated based on the reported information.Upon completion of the investigation, a follow-up report will be submitted.
 
Additional Manufacturer Narrative
The medihoney gel (id (b)(6)) was not returned for evaluation after three good faith attempts (gfes) were made.Lot number information has been provided; therefore, device history record (dhr) was reviewed, and no anomalies were found.The root cause of the reported issue could not be determined.If additional relevant information becomes available in the future, this complaint will be reopened, and the respective evaluation performed.Trends will be monitored for this and similar issues.At present, we consider this complaint to be closed.A medical assessment was performed by integra's medical affairs team and determined a causal relationship between the device and the adverse event is highly unlikely.The customer did not make any comments regarding the state of the medihoney (such as changes to texture/consistency/color, fuzzy patches or foreign particulate, odd smells) that would question the integrity of the product.Based on the medical assessment as well as lack of photos or returned product demonstrating product concerns, this complaint is unconfirmed, as the medical assessment determined a causal relationship between the device and the adverse event of infection was highly unlikely.
 
Event or Problem Description
N/a.

Brand Name
MEDIHONEY GEL IN TUBE, 1.5 FL OZ FLIPCAP - STERILE
Common Device Name
MEDIHONEY GEL
Manufacturer (Section D)
DERMA SCIENCES, INC.
104 shorting road
104 shorting road
toronto, ontario M1S 3 S4
CA  M1S 3S4
Manufacturer (Section G)
DERMA SCIENCES, INC.
104 shorting road
toronto, ontario M1S 3 S4
CA   M1S 3S4
Manufacturer Contact
vivian nelson
1100 campus drive
princeton, NJ 08540
6099362319
MDR Report Key21547870
Report Number3005920706-2025-00006
Device Sequence Number8050155
Product Code FRO
UDI-Device Identifier10381780486886
UDI-Public10381780486886
Combination Product (Y/N)N
PMA/510(K) Number
K101793
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/06/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Catalogue Number31815
Device Lot Number2333
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/14/2025
Supplement Date Received by Manufacturer05/14/2025
Initial Report FDA Received Date03/07/2025
Supplement Report FDA Received Date06/06/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
3005920706/01102025/R/00
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
LEVOTHYROXINE.; METOLAZONE.; POTASSIUM CHLORIDE.; VITAMIN C.
Outcome Attributed to Adverse Event Death;
Patient Age83 YR
Patient SexFemale
Patient Weight61 KG